Alert archive / Minnesota / Special Weather Statements in 2018
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jun 16, 2018, 7:16 PM CDT for Lac qui Parle County, Minnesota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2018, 7:16 PM CDT (00:16 UTC)
- Expired
- Jun 16, 2018, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Twin Cities, MN
County Lac qui Parle County, MN
The radar
The Aberdeen radar (KABR), 173 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1622 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 30.6
The text
As transmitted.
415
WWUS83 KMPX 170016
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT SAT JUN 16 2018
MNZ054-170100-
Lac Qui Parle-
716 PM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...
At 715 PM CDT, a strong thunderstorm was located near Lake Alice, or
12 miles northeast of Clear Lake, moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will be near...
Marietta around 730 PM CDT.
Bellingham around 745 PM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CDT for west central
Minnesota.
LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
4519 9617 4519 9614 4512 9599 4509 9597
4486 9645
TIME...MOT...LOC 0015Z 228DEG 35KT 4492 9656
$$
BORGHOFFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 3:40 PM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jun 16, 3:40 PM CDT, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
340 PM CDT Sat Jun 16 2018
.SHORT TERM...(This evening through Sunday)
Issued at 340 PM CDT Sat Jun 16 2018
It will be an active night for much of central and western
Minnesota. A stationary front extends from near Aberdeen eastward
to the Brainerd area late this afternoon. Skies cleared earlier
behind the morning showers and thunderstorms, allowing for strong
instability to build in the last few hours. MUCAPE will exceed
4000 J/kg across western MN into early evening. Storms will develop
late this afternoon near this boundary and become supercells
given the degree of low level shear. Thanks to the earlier convection,
flow is more backed, the boundary layer is more moist, and therefore
LCLs are lower than they otherwise would have been. Thus, tornado
potential is increasing. With the strengthening LLJ this evening,
the resulting elongated hodographs may allow for a strong tornado
and very large hail (baseball size) to develop if the cell can
remain somewhat discrete.
Storms should become fairly widespread along the front this
evening with the threat eventually becoming a heavy rain and flood
threat into the overnight hours. CAMs have been in relatively
good agreement with this scenario playing out. The question is how
they track overnight - whether they dive south in the form of a
forward propagating MCS like the GFS indicates, or if the convection
lifts north of the CWA with the nose of the LLJ overnight. That
answer remains to be seen. Most CAMs are also showing pockets of
5+ inches of rain across central MN, which is not hard to do with
training thunderstorms in a 2 inch precipitable water atmosphere.
For this reason, posted a Flash Flood Watch north of a line from
Appleton to St. Cloud and Mora where the best chance for these
storms to train will be.
Convection should wane late tonight with some recovery expected
Sunday morning in the warm sector in advance of the front. We
should have another hot and humid day before storms become
widespread in the afternoon in a very moist and unstable
atmosphere along the front. Some severe weather and torrential
rainfall will accompany this activity into Sunday night.
.LONG TERM...(Sunday night through Saturday)
Issued at 340 PM CDT Sat Jun 16 2018
The front will continue sagging south Sunday night but it shows
some signs of stalling Monday into Monday night across Iowa. This
will keep the chances for showers and storms going for the
southern half of the area through that time.
The rest of the week looks drier by comparison, but an upper low
will eject slowly from the west into the central Plains which will
bring additional rain chances for late week into the weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1252 PM CDT Sat Jun 16 2018
The showers are finally dissipating early this afternoon, but mid
level clouds will stick around for another few hours across
eastern MN and western WI. The next area to watch will be across
central MN, roughly from AXN to STC for additional development
late this afternoon. Widespread thunderstorms are expected,
several may be severe. IFR or lower conditions likely in these
storms. Some of this activity may approach MSP, RNH, EAU
overnight.
KMSP...VFR likely to continue through the period with vicinity
showers ending by 20Z. There is a possibility some of the
thunderstorm activity to the north later today could sink south
overnight, but the probability is still considered low at this
range.
/OUTLOOK FOR KMSP/
Mon...Mainly VFR. Chc MVFR/TSRA. Wind NE 5-10 kts.
Tue-Wed...VFR. Wind NE 5-10 kts.
Thu...VFR. Wind variable 5 knots or less.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 8 PM CDT this evening for WIZ023-025.
Heat Advisory until 8 PM CDT Sunday for WIZ024-026-028.
Heat Advisory from 9 AM to 8 PM CDT Sunday for WIZ023-025-027.
MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
morning for MNZ041>045-047>050-055.
Excessive Heat Warning until 8 PM CDT Sunday for MNZ060>063-
068>070.
Heat Advisory until 9 AM CDT Sunday for MNZ067-074-075.
Heat Advisory until 8 PM CDT this evening for MNZ051-059-066.
Heat Advisory until 8 PM CDT Sunday for MNZ076>078-082>085-
091>093.
&&
SHORT TERM...BORGHOFF
LONG TERM...BORGHOFF
AVIATION...BORGHOFFHazardous weather outlook, Jun 16, 11:44 AM CDT, 7 hours 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1144 AM CDT Sat Jun 16 2018 MNZ060>063-068>070-171645- Hennepin-Anoka-Ramsey-Washington-Carver-Scott-Dakota- 1144 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of east central Minnesota. .DAY ONE...This Afternoon and Tonight An Excessive Heat Warning is in effect. Heat indices of 98 to 103 are expected. In addition, low temperatures tonight will only drop to the upper 70s which will not allow for comfortable cooling. Thunderstorms are expected to develop late this afternoon and evening across central Minnesota. Several of these storms may be severe with large hail, damaging winds, and tornadoes. Heavy rainfall is likely which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Excessive Heat Warning continues through Sunday afternoon. Heat indices of 98 to 103 are expected. Periods of thunderstorms are possible Sunday through Monday night. There is a Slight Risk of severe thunderstorms Sunday. The main risks are large hail and damaging winds. There is also a flooding concern with several inches of rain possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later today and tonight. MNZ051-059-066-067-074>078-082>085-091>093-WIZ023>028-171645- Sherburne-Wright-McLeod-Sibley-Brown-Nicollet-Le Sueur-Rice- Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault- Freeborn-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 1144 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southeast Minnesota and west central Wisconsin. .DAY ONE...This Afternoon and Tonight A Heat Advisory is in effect. Heat indices of 95 to 100 are expected later this afternoon. Thunderstorms are expected to develop late this afternoon and evening across central Minnesota, and push into northwest and west central Wisconsin this evening. Several of these storms may be severe with large hail, damaging winds, and tornadoes. Heavy rainfall is likely which may lead to flash flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday The Heat Advisory continues through Sunday afternoon. Heat indices of 98 to 103 are expected. Periods of thunderstorms are possible Sunday through Monday night. There is a Slight Risk of severe thunderstorms Sunday. The main risks are large hail and damaging winds. There is also a flooding concern with several inches of rain possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later today and tonight. MNZ041>045-047>050-052>058-064-065-073-WIZ014>016-171645- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Meeker-Yellow Medicine-Renville-Redwood-Polk-Barron-Rusk- 1144 AM CDT Sat Jun 16 2018 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota...west central Minnesota and northwest Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to develop late this afternoon and evening across central Minnesota. Several of these storms may be severe with large hail, damaging winds, and tornadoes. Heavy rainfall is likely which may lead to flash flooding. Heat indices of 95 to 103 are expected this afternoon. A Heat Advisory may be issued for west central Minnesota. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periods of thunderstorms are possible Sunday through Monday night. There is a Slight Risk of severe thunderstorms Sunday. The main risks are large hail and damaging winds. There is also a flooding concern with several inches of rain possible. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed later today and tonight. Borghoff
In the hours before
Special weather statement, Jun 16, 7:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
716 PM CDT SAT JUN 16 2018
MNZ054-170100-
Lac Qui Parle-
716 PM CDT SAT JUN 16 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAC QUI PARLE
COUNTY...
At 715 PM CDT, a strong thunderstorm was located near Lake Alice, or
12 miles northeast of Clear Lake, moving northeast at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
This storm will be near...
Marietta around 730 PM CDT.
Bellingham around 745 PM CDT.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until midnight CDT for west central
Minnesota.
LAT...LON 4527 9645 4525 9629 4522 9627 4522 9622
4519 9617 4519 9614 4512 9599 4509 9597
4486 9645
TIME...MOT...LOC 0015Z 228DEG 35KT 4492 9656
BORGHOFFThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:48 PM CDT | Special Weather Statement | MPX | Chippewa, Kandiyohi, Pope | 27 min |
| Jun 16, 9:23 PM CDT | Special Weather Statement | MPX | Stearns | 37 min |
| Jun 16, 10:02 PM CDT | Special Weather Statement | MPX | Douglas | 58 min |
| Jun 16, 10:12 PM CDT | Severe Thunderstorm Warning | MPX | Pope, Stearns | 33 min |
| Jun 16, 10:29 PM CDT | Special Weather Statement | MPX | Stevens | 31 min |
| Jun 16, 10:54 PM CDT | Special Weather Statement | MPX | Todd | 36 min |
| Jun 16, 11:16 PM CDT | Special Weather Statement | MPX | Pope, Todd | 29 min |
| Jun 16, 11:37 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 23 min |
| Jun 17, 12:22 PM CDT | Severe Thunderstorm Warning | MPX | Morrison, Todd | 38 min |
| Jun 17, 1:37 PM CDT | Special Weather Statement | MPX | Mille Lacs | 8 min |
| Jun 17, 1:47 PM CDT | Special Weather Statement | MPX | Mille Lacs | 43 min |
| Jun 17, 2:25 PM CDT | Tornado Warning | MPX | Kanabec | 35 min |
| Jun 17, 2:44 PM CDT | Flash Flood Watch | MPX | Anoka, Chisago, Dakota, Goodhue, Hennepin, Isanti and 6 more | 16 hr |
| Jun 17, 6:59 PM CDT | Special Weather Statement | MPX | Scott | 31 min |
| Jun 17, 4:09 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa, Eau Claire | 24 min |
| Jun 17, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Chippewa | 47 min |
| Jun 17, 5:32 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Polk | 43 min |
| Jun 17, 6:16 PM CDT | Severe Thunderstorm Warning | MPX | Barron, Chippewa, Dunn, Rusk | 44 min |
Nearby
Special Weather Statements in Minnesota, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.